Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Dodge City, KS

July 1, 2020Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 2020, 7:33 PM CDT for Kearny County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2020, 7:33 PM CDT (00:33 UTC)
Expired
Jul 1, 2020, 8:15 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:41 PM CDTHAIL 11 Ese Kendall, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2659 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

920 
WUUS53 KDDC 020033
SVRDDC
KSC093-020115-
/O.NEW.KDDC.SV.W.0142.200702T0033Z-200702T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
733 PM CDT Wed Jul 1 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Kearny County in southwestern Kansas...

* Until 815 PM CDT.

* At 733 PM CDT, a severe thunderstorm was located near Kendall,
  moving southeast at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3791 10154 3802 10145 3790 10111 3774 10131
      3774 10136 3785 10154
TIME...MOT...LOC 0033Z 308DEG 13KT 3793 10146 

HAIL...1.75IN
WIND...60MPH
 
$$

GERARD
1 follow-up statement
715 
WWUS53 KDDC 020059
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
759 PM CDT Wed Jul 1 2020

KSC093-020115-
/O.CON.KDDC.SV.W.0142.000000T0000Z-200702T0115Z/
Kearny KS-
759 PM CDT Wed Jul 1 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN KEARNY COUNTY...

At 759 PM CDT, a severe thunderstorm was located near Kendall, moving
southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Kearny County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3791 10154 3802 10145 3784 10131 3774 10131
      3774 10136 3785 10154
TIME...MOT...LOC 0059Z 333DEG 13KT 3789 10148 

HAIL...1.50IN
WIND...60MPH
 
$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 7:16 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 1, 7:16 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
716 PM CDT Wed Jul 1 2020

...Updated for aviation discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 321 PM CDT Wed Jul 1 2020

Winds will shift to an easterly direction tonight and become
light. A deck of stratus is expected to form after midnight and
continue into the mid morning hours. Depending on how fast this
stratus erodes will be the determining factor or how warm we will
reach tomorrow. Winds shift to the southeast tomorrow as lee
troughing develops across eastern Colorado. A few thunderstorms
are anticipated to form along our southern zones late tomorrow
afternoon. If this comes to fruition, the strongest storms will be
capable of producing large hail and damaging winds. As for
temperatures, lows tonight are progged to range from the low 60s
across west central Kansas to low 70s across south central Kansas.
Highs tomorrow may reach into the upper 90s to around 100 degrees.

.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM CDT Wed Jul 1 2020

A few weak disturbances will move through the area late week into
this weekend and trigger a few storms to form during peak heating.
Any storms that do form should dissipate as they trek eastward
overnight. Otherwise expect hot conditions to continue. Winds
through the long term look to generally be form the south to
southeast. As for temperatures, highs look to reach into the 90s
with lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 712 PM CDT Wed Jul 1 2020

Isolated thunderstorms could affect Garden City this evening
before 03z. Light easterly upslope flow at 10 kts or less will
persist through the period, with some higher winds up to 15 kts
after 18z at KLBL. Low MVFR or IFR CIGS may develop overnight
with this moist upslope, esepcially at KGCK and KDDC, and possibly
some areas of fog. However, uncertainty is high. If low CIGS
develop, expect gradually improvment after 15z with daytime
heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  67  95 /  10  30  30  20
GCK  68  99  65  96 /  10  30  20  20
EHA  67 100  66  96 /   0  20  10  20
LBL  67  99  66  97 /   0  20  20  20
HYS  71  95  68  93 /  10  20  40  20
P28  74 101  70  96 /  10  30  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Finch
Hazardous weather outlook, Jul 1, 3:17 AM CDT, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Wed Jul 1 2020

KSZ030-031-043>046-061>066-074>081-084>090-020830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Wed Jul 1 2020 /217 AM MDT Wed Jul 1 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms across some portion of
southwest and/or north central Kansas almost each evening from
late Thursday through Monday. At this time the potential for
severe weather is not high but a few isolated storms over the
weekend may be capable of producing isolated wind gusts of 50 mph
and small hail.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 1, 6:05 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
605 PM CDT Wed Jul 1 2020

KSZ075-076-020000-
Grant KS-Haskell KS-
605 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN HASKELL COUNTIES UNTIL 700 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickok, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hickok and Ryus.

LAT...LON 3751 10130 3773 10133 3773 10102 3749 10098
TIME...MOT...LOC 2304Z 268DEG 17KT 3761 10120

FINCH
Special weather statement, Jul 1, 6:29 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
629 PM CDT Wed Jul 1 2020

KSZ062-063-020015-
Finney KS-Kearny KS-
629 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND WEST
CENTRAL FINNEY COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Deerfield, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Kearny
and west central Finney Counties.

LAT...LON 3809 10132 3820 10129 3817 10102 3799 10108
TIME...MOT...LOC 2329Z 285DEG 7KT 3812 10124

GERARD
Local storm report, Jul 1, 7:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             SATANTA                 37.44N 100.99W
07/01/2020  E1.75 INCH       HASKELL            KS   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

AS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:38 PM CDTTornado WarningDDCSeward31 min
Jul 1, 8:07 PM CDTSevere Thunderstorm WarningDDCMeade, Seward38 min
Jul 1, 8:14 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton46 min
Jul 2, 5:08 AM CDTDense Fog AdvisoryDDCFinney, Ford, Grant, Gray, Hamilton, Haskell and 5 more5 hr
Jul 2, 4:50 PM CDTSpecial Weather StatementDDCScott40 min
Jul 2, 4:58 PM CDTSpecial Weather StatementDDCHamilton47 min
Jul 2, 5:03 PM CDTSevere Thunderstorm WarningDDCScott42 min
Jul 2, 5:07 PM CDTSpecial Weather StatementDDCMorton38 min
Jul 2, 5:07 PM CDTSevere Thunderstorm WarningDDCLane, Scott38 min
Jul 2, 5:46 PM CDTSevere Thunderstorm WarningDDCScott44 min
Jul 2, 5:50 PM CDTSpecial Weather StatementDDCStanton40 min
Jul 2, 6:26 PM CDTSpecial Weather StatementDDCGrant, Kearny49 min
Jul 2, 6:30 PM CDTSpecial Weather StatementDDCScott45 min
Jul 2, 6:34 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens41 min
Jul 2, 6:50 PM CDTSpecial Weather StatementDDCScott25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.